Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2020, 1:47 PM CDT for Washington County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 1:47 PM CDT (18:47 UTC)
- Expired
- Jul 5, 2020, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WWUS83 KMPX 051847 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 147 PM CDT Sun Jul 5 2020 MNZ062-063-WIZ023-051915- Washington-Ramsey-St. Croix- 147 PM CDT Sun Jul 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...EAST CENTRAL RAMSEY AND WEST CENTRAL ST. CROIX COUNTIES... At 147 PM CDT, a strong thunderstorm was located over Lake Elmo, or 11 miles northeast of St. Paul, moving northeast at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... St. Paul, Woodbury, Maplewood, Oakdale, White Bear Lake, Stillwater, Lake Elmo, Mahtomedi, Bayport, North St. Paul, Oak Park Heights and Grant. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4491 9296 4501 9307 4516 9284 4503 9269 TIME...MOT...LOC 1847Z 234DEG 13KT 4503 9291 $$ BPH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 12:56 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 5, 12:56 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1256 PM CDT Sun Jul 5 2020 .UPDATE... Issued at 1247 PM CDT Sun Jul 5 2020 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today through Monday) Issued at 347 AM CDT Sun Jul 5 2020 Yet another day with hot and humid weather is expected. Despite the flattening mid-level ridge, temperatures look to be similar to yesterday, or even a degree or so higher. This is largely due to the thermal ridge ahead of a Plains trough nosing into the area. Today, however, dewpoints don't look to mix out into the lower 60s in east central MN and west central WI like they did yesterday. Rather, afternoon dewpoints looks to remain elevated in the 65-70 degree range. Therefore, we won't escape a Heat Advisory in the Twin Cities metro area, where heat indices look to rise to around or slightly above 95 degrees this afternoon. The Wet Bulb Globe Temperature (WBGT), an additional heat parameter that gives a better approximation of heat risk for active individuals due to its consideration of sun and wind (vs. the Heat Index which is measured in the shade and doesn't take wind into account), looks to behave similarly to how it did yesterday. Per the Hennepin West Mesonet observations from yesterday, WBGTs were higher from 10-11 am than they were from 2-5 pm. While this is somewhat counterintuitive, it makes sense given the low temp-dewpoint spreads in the morning hours and the inversion. So, to make a long story shorter, we have gone with an earlier start time of 10 am for the heat advisory. Outside of the Twin Cities metro area, while it will still be hot and humid, we look to fall short of heat advisory criteria (100+) again today. Now onto the thunderstorm potential. Much of the area, given our proximity in the warm sector ahead of the approaching trough, looks to be capped today. The exception is north of I-94 and east of I-35, where less of a cap exists this afternoon, but plenty of MUCAPE exists to spawn isolated storms during peak heating. Have retained 20-30 pops in these areas of central MN and west central WI. While hi-res models differ notably on the scenario that unfolds tonight into Monday, expectations are for thunderstorms to develop in the Dakotas along the cold front, and move into northern/central MN overnight and Monday morning. Additional development is expected on Monday afternoon across the forecast area with the cold frontal passage. While instability is decent, forcing and shear are limited. Therefore the severe threat is marginal. .LONG TERM...(Monday night through Saturday) Issued at 347 AM CDT Sun Jul 5 2020 It's been a struggle to find a way to write about a pattern that is not changing in new and exciting ways over the past few days, and today is no exception! The biggest change in the extended period compared to yesterday is a stronger signal for better forcing arriving Wednesday afternoon through early Thursday, giving us our best chance at thunderstorms this week. The flattened ridge will continue to eject brief pulses of shortwave energy and lead to small chances for an isolated storm or two through Wednesday, with models hinting at a cut off upper level low pushing east over the Canadian Rockies at that time. PV anomalies ahead of this cut off system look to provide enough support for a shallow surface to 700mb boundary that could support the growth of storms far better than the brief shortwaves in the days prior. However, a concern exists that the warming in the mid levels will be too much and we will end up capped anyways. More model fidelity will be needed before confidence will increase regarding any storm chances this week. Temperatures remain on the warm side this week, with highs in the upper 80s to mid 90s across the area, with Wednesday looking to be the warmest day. Behind the system from Wednesday/Thursday, the weekend looks to be a bit 'cooler' with highs in the mid to upper 80s as a brief return to some northwesterly flow is possible. This pattern shift is brief, as both the GFS and ECMWF are pushing temps in the 90s again by the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Jul 5 2020 Mid-level cumulus clouds steadily filling in across the region with afternoon peak heating. A few isolated weak SHRA/TSRA possible through this evening but coverage will be very sparse so have left TAFs through this evening dry. More organized SHRA/TSRA with potentially MVFR conditions may gradually arrive from the WNW overnight into Monday, with chances increasing as the day progresses. KMSP...Will look for MVFR-range visibility overnight through daybreak Monday due to BR/HZ settling in under the nightly inversion. There's a small chance of convection arriving around the time of the morning push but the better chances for SHRA/TSRA looks to come late Monday afternoon into Monday evening. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Chc TSRA/MVFR. Wind variable around 5 kts. Wed...Mainly VFR. Chance p.m. TSRA/MVFR. Wind S 10-20 kts. Thu...Mainly VFR. Chc TSRA/MVFR. Wind SW around 5 kts becoming W. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070. && UPDATE...JPC SHORT TERM...LS LONG TERM...TDH AVIATION...JPC
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1140 AM CDT Sun Jul 5 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1140 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Hot and humid conditions are expected today as heat indices to the lower to middle 90s this afternoon and evening. A Heat Advisory is in effect from 10 AM CDT to 8 PM CDT for the Twin Cities metro area. Isolated thunderstorms are possible this afternoon and evening, mainly north of a line from Montevideo to Litchfield to Saint Michael in Minnesota, continuing to Ladysmith in Wisconsin. There is a Marginal Risk for severe thunderstorms for portions of west central and central Minnesota this evening into tonight. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are chances for thunderstorms through much of the upcoming week. There is a Marginal Risk for severe thunderstorms across the entire coverage area on Monday and Monday night. The main hazards are large hail and damaging winds. Strong to severe storms look to be possible again on Wednesday afternoon through Thursday morning. Hot and humid conditions are expected to continue through next week. Heat indices in the 90s are possible during the afternoons and early evenings. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needs this evening and tonight over parts of western and central Minnesota.
In the hours before
Special weather statement, Jul 5, 1:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 147 PM CDT Sun Jul 5 2020 MNZ062-063-WIZ023-051915- Washington-Ramsey-St. Croix- 147 PM CDT Sun Jul 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...EAST CENTRAL RAMSEY AND WEST CENTRAL ST. CROIX COUNTIES... At 147 PM CDT, a strong thunderstorm was located over Lake Elmo, or 11 miles northeast of St. Paul, moving northeast at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... St. Paul, Woodbury, Maplewood, Oakdale, White Bear Lake, Stillwater, Lake Elmo, Mahtomedi, Bayport, North St. Paul, Oak Park Heights and Grant. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4491 9296 4501 9307 4516 9284 4503 9269 TIME...MOT...LOC 1847Z 234DEG 13KT 4503 9291 BPH
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:59 AM CDT | Heat Advisory | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 16 hr |
| Jul 5, 1:52 PM CDT | Special Weather Statement | MPX | Washington | 23 min |
| Jul 5, 2:19 PM CDT | Special Weather Statement | MPX | Washington | 26 min |
| Jul 5, 2:48 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 27 min |
| Jul 5, 3:00 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Jul 5, 3:03 PM CDT | Flash Flood Warning | MPX | Ramsey, Washington | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.